Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Degree-one maps between hyperbolic 3-manifolds with the same volume limit

Author: Teruhiko Soma
Journal: Trans. Amer. Math. Soc. 353 (2001), 2753-2772
MSC (1991): Primary 57M99; Secondary 57M50
Published electronically: March 15, 2001
MathSciNet review: 1828472
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


Suppose that $f_n:M_n\longrightarrow N_n$ $(n\in {\mathbf N})$ are degree-one maps between closed hyperbolic 3-manifolds with

\begin{displaymath}\lim_{n\rightarrow \infty} \operatorname{Vol} (M_n)=\lim_{n\rightarrow \infty}{\operatorname{Vol}}(N_n) <\infty. \end{displaymath}

Then, our main theorem, Theorem 2, shows that, for all but finitely many $n\in {\mathbf N}$, $f_n$ is homotopic to an isometry. A special case of our argument gives a new proof of Gromov-Thurston's rigidity theorem for hyperbolic 3-manifolds without invoking any ergodic theory. An example in §3 implies that, if the degree of these maps is greater than 1, the assertion corresponding to our theorem does not hold.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57M99, 57M50

Retrieve articles in all journals with MSC (1991): 57M99, 57M50

Additional Information

Teruhiko Soma
Affiliation: Department of Mathematical Sciences, College of Science and Engineering, Tokyo Denki University, Hatoyama-machi, Saitama-ken 350-0394, Japan

Keywords: Degree-one maps, hyperbolic $3$-manifolds, Gromov-Thurston's rigidity theorem
Received by editor(s): November 12, 1999
Received by editor(s) in revised form: July 10, 2000
Published electronically: March 15, 2001
Dedicated: Dedicated to Professor Shin’ichi Suzuki on his sixtieth birthday
Article copyright: © Copyright 2001 American Mathematical Society